There is no known proven cure or effective treatment for tardive dyskinesia, which is a neuromuscular disease resulting in the slow onset of uncontrollable facial movements. Since the condition is nearly always brought on by the use of antipsychotic drugs, the simplest and most basic tardive dyskinesia treatment is to discontinue the drug thought to be causing the problem. When that is impossible, various medicines have shown some success in tardive dyskinesia treatment or management, such as tetrabenazine and chlordiazepoxide hydrochloride, but no treatment has shown to be reliable or without its own set of dangerous side effects.
Although this condition is nearly always the result of the use of antipsychotic drugs, tardive dyskinesia treatment is not as simple as discontinuing the medicine. In fact, in some cases, the sudden withdrawal of some forms of medicine has resulted in the onset of the condition. A slow withdrawal from these drugs is usually recommended as the best treatment, although some symptoms, once presented, might be irreversible.
Since there is no known cure for tardive dyskinesia, doctors are testing new and various ways of managing the disorder every day. One such possibility is a tranquilizer called chlordiazepoxide hydrochloride. Better known by its trade name, Librium®, chlordiazepoxide hydrochloride has shown some effectiveness in managing the condition. The drawbacks to using Librium® for tardive dyskinesia treatment are that it is intensely habit-forming, and it has not shown a consistent level of effectiveness in trial studies to warrant its widespread use.
Tetrabenazine is a drug used to treat symptoms of other neuromuscular diseases such as Huntington's disease and Tourette syndrome; therefore, it makes sense that it might be an effective tardive dyskinesia treatment. Tetrabenazine is known in the US as an "orphan drug," which means it was developed for symptoms affecting less than 200,000 people annually, so it is not widely researched. It has shown to be a promising tardive dyskinesia treatment by stimulating the metabolism of dopamine. Unfortunately, the side effects of tetrabenazine can include anxiety, sleep problems, a need to pace or walk briskly around a room, or other neuromuscular symptoms.
Even if the antipsychotic drugs that caused the tardive dyskinesia are discontinued, there is no guarantee that the unwanted facial movements will go away. In some cases, the damage is permanent and only the management of symptoms through the use of other drugs is possible. Research on the topic is ongoing.